Cyanide Poisoning (cont.)
Cyanide Poisoning Symptoms
Cyanide poisoning can be difficult to detect. The effects of cyanide ingestion are very similar to the effects of suffocation; because cyanide stops the cells of the body from being able to use oxygen, which all cells need to survive. The symptoms of cyanide poisoning are similar to those experienced when hiking or climbing at high altitudes.
- General weakness, confusion, bizarre behavior, excessive sleepiness, coma, shortness of breath, headache, dizziness, and seizures can all present with cyanide poisoning.
- Typically, an acute ingestion will have a dramatic, rapid onset, immediately affecting the heart and causing sudden collapse. It can also immediately affect the brain and cause a seizure or coma.
- Chronic poisoning (over a long period of time) from ingestion or environmental poisoning will have a more gradual onset.
- The skin of a cyanide-poisoned person can sometimes be unusually pink or cherry-red because oxygen will stay in the blood and not get into the cells. The person may also breathe very fast and have either a very fast or very slow heartbeat. Sometimes the person's breath can smell like bitter almonds, though this can be difficult to detect.
- Perhaps most important is the setting, rather than the signs or symptoms.
- A person who works in a laboratory or plastics factory has a higher risk of cyanide poisoning.
- Home, RV, boat, or building fires always include the additional concern of cyanide exposure.
- If you know someone has been depressed or has substance abuse problems and you find him or her with any of the signs or symptoms of cyanide poisoning, then a suicide attempt is possible.
Medically Reviewed by a Doctor on 3/3/2015
Must Read Articles Related to Cyanide Poisoning
Coma is a state of unconsciousness in which the pati...learn more >>
The number one cause of death related to fires is smoke inhalation. An estimated 50-80% of fire deaths are the result of smoke inhalation injuries rather than b...learn more >>
Patient Comments & Reviews
The eMedicineHealth doctors ask about Cyanide Poisoning: